Illinois, 2008Damaging Wind in Illinois, July 7, 2008
July 7, 2008 · NWS DVN · 1 event in 1 county or zone
A cold front moved into northwest Illinois during the evening of July 7 producing showers and thunderstorms. Some of the storms surpassed severe thresholds producing wind gusts over 58 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved into northwest Illinois during the evening of July 7 producing showers and thunderstorms. Some of the storms surpassed severe thresholds producing wind gusts over 58 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 7, 2:00 PM CST, 6 hours 30 minutes earlier.
Area forecast discussion, Jul 7, 2:00 PM CST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT MON JUL 7 2008
.SYNOPSIS...
18Z ANALYSIS INDICATED A NEARLY STATIONARY FRONT EXTENDING NORTHEAST
FROM A LOW IN FAR SW KS...THROUGH NW AND N CENTRAL IA TO UPPER MI.
DVN CWFA WAS IN THE WARM SECTOR...WHERE SUBSIDENCE AND CLEARING
SKIES BEHIND THE OVERNIGHT MCS HAS ALLOWED TEMPERATURES TO RECOVER
INTO THE UPPER 80S TO LOWER 90S WITH DEW POINTS WELL INTO THE
70S...DUE TO A DEEP AND NEARLY TROPICAL MOIST AIRMASS. NUMEROUS
OUTFLOW BOUNDARIES LINGERED ACROSS THE FORECAST AREA...WITH THE MOST
NOTABLE ON RADAR REFLECTIVITY AND FROM TCU SEEN ON SATELLITE AND
LOCALLY OUT THE WINDOW CURVING UP FROM NEAR LINCOLN IL THROUGH THE
QUAD CITIES TO JUST WEST OF DUBUQUE. WEST OF THIS BOUNDARY...MLCAPES
WERE WELL INTO THE 2000 TO 3000 J/KG AND HEAT INDEX VALUES ABOVE 100
AT SOME SITES. ALOFT...12Z ANALYSIS INDICATED A SHORTWAVE TROUGH
MOVING INTO THE WESTERN DAKOTAS. ..SHEETS..
&&
.SHORT TERM...TONIGHT AND TUESDAY...
THE SHORT WAVE IS PROGGED TO CONTINUE EASTWARD PROVIDING LIFT FOR
FURTHER THUNDERSTORM DEVELOPMENT IN THE VERY UNSTABLE AIRMASS THIS
AFTERNOON AND EVENING...WHICH WILL DRIVE THE MAIN FRONT SOUTHWARD
THROUGH IA AND IL TONIGHT INTO TUESDAY. SEVERE THUNDERSTORMS AND
HEAVY RAINFALL WILL REMAIN A THREAT UNTIL THIS BOUNDARY PUSHES
SOUTH OF THE AREA LATE TUESDAY. WITH HIGH WET BULB ZERO...HIGH
INSTABILITY AND INCREASING LOW LEVEL JET...MAIN SEVERE POTENTIAL
IS FOR DAMAGING WIND. ..SHEETS/33..
.LONG TERM...TUESDAY NIGHT THROUGH MONDAY...
ZONAL FLOW PATTERN WILL CONTINUE THROUGH THE NEXT 7 DAYS...WITH
PERIODIC BOUNDARIES AFFECTING THE SERVICE AREA THROUGH THE PERIOD.
MAIN FORECAST CHALLENGE WILL BE TIMING THE BOUNDARIES AND
DETERMINING HOW FAR SOUTH EACH WILL GO. THROUGH THE MID RANGE HAVE
FAVORED THE ECMWF.
AS FOR SPECIFICS...COLD FRONT WILL CLEAR THE SERVICE AREA BY LATE
TUESDAY...BRINGING SLIGHTLY COOLER AIR MASS AND WITH SLIGHTLY LOWER
DEW POINTS FOR WEDNESDAY. HOWEVER...RELIEF WILL BE BRIEF. RETURN
FLOW AS EARLY AS THURSDAY WILL JUICE THINGS UP RAPIDLY. AS WE GET
INTO THE WEEKEND...WILL HAVE TO MONITOR CLOSELY FOR POTENTIAL HEAT
ADVISORY ESPECIALLY FRIDAY AND/OR SATURDAY.
WITH THE SURFACE TROUGH OVER THE NORTHERN PLAINS THROUGH LATE
WEEK...MAIN STORM TRACK SHOULD STAY NORTH OF OUR CWFA UNTIL COLD
FRONT BEGINS ITS PUSH ACROSS THE UPPER MIDWEST FRIDAY INTO SATURDAY.
ALTHOUGH ECMWF HAS GENERALLY BEEN SLOWER WITH THE SOUTHWARD
PROGRESS OF THE SURFACE BOUNDARIES...A QUICK LOOK AT THE LATEST 12Z
ECMWF SHOWS THAT IT IS NOW PUSHING THE LATE WEEK COLD FRONT RAPIDLY
THROUGH THE AREA SATURDAY...SIMILAR TO THE GFS. THIS SOLUTION IS A
SIGNIFICANT DEPARTURE FROM PREVIOUS RUNS...SO WILL KEEP AN EYE ON IT
AND WAIT FOR A LITTLE MORE CONSISTENCY BEFORE MAKING A SIGNIFICANT
CHANGE TO THE FORECAST FOR THE WEEKEND. ..33..
&&
.AVIATION...
THUNDERSTORMS DEVELOPING ALONG A STATIONARY FRONT IN NORTHWEST AND
NORTH CENTRAL IOWA WILL BECOME MORE NUMEROUS AND DEVELOP SOUTHEAST
THIS EVENING AS AN UPPER LEVEL DISTURBANCE APPROACHES THE REGION
FROM THE CENTRAL PLAINS. OTHERWISE...CONDITIONS TO REMAIN VFR THIS
AFTERNOON WITH BREEZY SOUTH WINDS. HAVE KEPT THUNDERSTORM CHANCES
OUT OF THE TERMINAL FORECASTS UNTIL EVENING...HANDLING THE LOW
POTENTIAL IN THE AFTERNOON WITH CB CLOUD TYPE. THEN...HAVE
INCREASING CHANCES IN FORM OF PROB30...THEN TEMPO GROUPS FOR
THUNDERSTORMS WITH STRONG GUSTY WIND AND MVFR CONDITIONS SPREADING
ACROSS THE TERMINALS IN THE EVENING AND OVERNIGHT. ALTHOUGH NOT IN
THE FORECASTS...VERY HEAVY RAIN IN STRONGER THUNDERSTORMS MAY REDUCE
VISIBILITY TO LIFR AT TIMES. BULK OF THE THUNDERSTORMS WILL EXIT
EAST OF THE AREA AFTER SUNRISE TUE. ..SHEETS..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, Jul 7, 3:59 AM CST, 16 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 AM CDT MON JUL 7 2008
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-081000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
459 AM CDT MON JUL 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
OVER MUCH OF THE AREA. THE PRIMARY SEVERE WEATHER THREAT WILL BE
DAMAGING THUNDERSTORM WINDS. LOCALLY HEAVY RAINS AND SMALL HAIL WILL
ALSO BE POSSIBLE WITH ANY STRONG STORMS THAT DEVELOP.
SCATTERED THUNDERSTORMS WILL BE ONGOING THIS MORNING ALONG AND NORTH
OF HIGHWAY 30. THESE STORMS SHOULD DIMINISH BY MID MORNING. THIS
AFTERNOON AND EARLY THIS EVENING ISOLATED TO SCATTERED
THUNDERSTORMS ARE EXPECTED TO REDEVELOP. THE SCATTERED STORMS WILL
BE MAINLY OVER EAST CENTRAL IOWA WITH ISOLATED STORMS EXPECTED TO
THE EAST AND SOUTH. LATE THIS EVENING AND OVERNIGHT A MORE ORGANIZED
AREA OF THUNDERSTORMS WILL MOVE THROUGH THE AREA. THE GREATEST RISK
OF SEVERE WEATHER WITH THESE STORMS WILL BE NORTH OF INTERSTATE 80.
THESE STORMS WILL ALSO HAVE THE BEST POTENTIAL TO PRODUCE LOCALLY
HEAVY RAINS ESPECIALLY OVER AREAS NORTH OF HIGHWAY 30.
TEMPERATURES IN THE LOW 90S AND HIGH HUMIDITY LEVELS WILL CAUSE THE
HEAT INDEX TO REACH THE MIDDLE AND UPPER 90S TODAY OVER AREAS ALONG
AND SOUTH OF INTERSTATE 80.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY MAINLY SOUTHEAST
OF A WHAT CHEER IOWA TO FREEPORT ILLINOIS LINE. THE PRIMARY THREAT
WILL BE DAMAGING WINDS OF AT LEAST 60 MPH. MARGINALLY SEVERE HAIL TO
PENNY SIZE IS POSSIBLE. LOCALLY HEAVY RAIN MAY ALSO CAUSE PONDING OF
WATER IN LOW LYING AREAS.
SUMMER HEAT AND HUMIDITY WILL RETURN FRIDAY THROUGH SUNDAY. ACTUAL
MAXIMUM TEMPERATURES WILL BE NEAR OR ABOVE 90 DEGREES IN MANY
LOCATIONS. THESE HOT TEMPERATURES WHEN COMBINED WITH HIGH HUMIDITY
WILL CREATE HEAT INDICIES TO 95 TO 105 DEGREES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT
...ESPECIALLY FOR AREAS NORTH OF INTERSTATE 80.
HAASE/DLF
In the hours before
Local storm report, Jul 7, 7:46 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
846 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST W NORWAY 41.90N 91.93W
07/07/2008 M60 MPH BENTON IA TRAINED SPOTTER
SPOTTER MEASURED A 60 MPH GUST...AS WELL AS 50 MPH
SUSTAINED WINDS FOR A BRIEF PERIOD.
0840 PM TSTM WND GST 1 SSE CEDAR RAPIDS 41.95N 91.66W
07/07/2008 E60 MPH LINN IA TRAINED SPOTTER
&&
12Local storm report, Jul 7, 7:49 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
849 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST FREEPORT 42.29N 89.63W
07/07/2008 E50 MPH STEPHENSON IL TRAINED SPOTTER
&&
BILLNLocal storm report, Jul 7, 7:59 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
859 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM HEAVY RAIN VINTON 42.16N 92.03W
07/07/2008 M1.10 INCH BENTON IA EMERGENCY MNGR
RAIN FELL IN 30 MINUTES
&&
15Local storm report, Jul 7, 8:04 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
904 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM HEAVY RAIN LADORA 41.76N 92.19W
07/07/2008 M1.10 INCH IOWA IA TRAINED SPOTTER
RAIN FELL IN 20 MINUTES
&&
15Special weather statement, Jul 7, 8:05 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
905 PM CDT MON JUL 7 2008
IAZ063>068-076>078-087-088-ILZ002-007-009-015-080400-
CARROLL IL-CEDAR IA-CLINTON IA-HENRY IA-IOWA IA-JEFFERSON IA-JOHNSON IA-
KEOKUK IA-LOUISA IA-MUSCATINE IA-ROCK ISLAND IL-SCOTT IA-STEPHENSON IL-
WASHINGTON IA-WHITESIDE IL-
905 PM CDT MON JUL 7 2008
...STRONG TO SEVERE THUNDERSTORMS EXPECTED BETWEEN 9 AND 11 PM...
AT 905 PM CDT...A LINE OF THUNDERSTORMS EXTENDED FROM NORTH OF FREEPORT
TO NORTH OF OTTUMWA THAT WAS MOVING EAST SOUTHEAST AT 25 TO 30 MPH.
THIS LINE IS CAPABLE OF STRONG TO POSSIBLY DAMAGING WINDS OF 40 TO 60
MPH AND PEA SIZED HAIL. THESE STORMS WILL ALSO PRODUCE HEAVY RAINFALL
RATES OF OVER TWO INCHES AN HOUR. WIDESPREAD MODERATE TO HEAVY RAINFALL
AMOUNTS OF A HALF INCH TO AN INCH IS EXPECTED WITH LOCALIZED AMOUNTS
OVER TWO INCHES POSSIBLE. LOCATIONS THAT RECEIVE TWO INCHES OR MORE OF
RAIN WILL BE SUSCEPTIBLE TO SIGNIFICANT PONDING OF WATER.
NICHOLS
Local storm report, Jul 7, 8:10 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
910 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM HEAVY RAIN 1 SSW BELLE PLAINE 41.89N 92.28W
07/07/2008 M0.75 INCH BENTON IA TRAINED SPOTTER
&&
15Thunderstorm Wind, Stephenson
- When
- July 7, 8:30 PM CST
- Where
- Stephenson County, 1.84 mi SSW of Lena
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Utility Company
- Coordinates
- 42.357, -89.848
Wind gusts estimated to be 65 mph blew down four utility poles near the intersection of N 5 Corners Rd and Highway 20 about 2 miles south southwest of Lena, IL around 9:30 pm July 7. A power outage was observed in several surrounding communities. This report was relayed by the Freeport Journal Standard newspaper.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in North Dakota, July 7, 20083 injured · $1.5 million · EF3 · 3 events
- Tornadoes and Hail in North Dakota, July 7, 2008$877,000 · EF3 · 22 events
- Tornado and Damaging Winds in Wisconsin, July 7, 20081 death · 1 injured · $218,000 · EF1 · 14 events
- Lightning Strike in North Carolina, July 7, 20081 death · 4 injured · 1 event
- Hail and Damaging Winds in Georgia, July 7, 2008$3.5 million · 1 in hail · 8 events
- Flash Flooding and Damaging Winds in Iowa, July 7 to 8, 2008$580,000 · 61 kt wind · 39 events
- Hail in Nebraska, July 7, 2008$735,000 · 1 in hail · 8 events
- Flash Flood and Hail in Kansas, July 7, 2008$212,000 · 52 kt wind · 5 events
- Hail in Minnesota, July 7, 2008$220,000 · 1.75 in hail · 2 events
- Damaging Winds in Minnesota, July 7, 2008$88,000 · 61 kt wind · 9 events
- Flash Flooding and Hail in Virginia, July 7 to 8, 2008$16,000 · 1.75 in hail · 44 events
- Lightning Strike in Georgia, July 7, 2008$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129438.